Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Oct 14, 2012, 4:49 PM EDT for Cabell County, Lincoln County, Putnam County, West Virginia; Boyd County, Carter County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2012, 4:49 PM EDT (20:49 UTC)
- Expired
- Oct 14, 2012, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Cabell County, WV, Lincoln County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
308
WWUS81 KRLX 142049
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT SUN OCT 14 2012
KYZ101-102-OHZ066-067-075-076-083>087-150000-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...
MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...BELPRE...
JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...
GALLIPOLIS...IRONTON...SOUTH POINT
449 PM EDT SUN OCT 14 2012
...STRONG...GUSTY WINDS WILL IMPACT SOUTHEAST OHIO AND PORTIONS
OF NORTHEAST KENTUCKY THIS AFTERNOON...
GUSTY WINDS HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT
APPROACHING THE AREA. WIND GUSTS TO AROUND 40 MPH HAVE BEEN
REPORTED IN SOUTHEAST OHIO AND NORTHEAST KENTUCKY THIS AFTERNOON.
WIND GUSTS TO AROUND 40 MPH WILL CONTINUE INTO THE EARLY EVENING
ACROSS SOUTHEAST OHIO AND NORTHEAST KENTUCKY. WINDS THIS STRONG
MAY CAUSE WEAK TREES...LIMBS AND AND BRANCHES TO FALL. OUTSIDE
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE MAY ALSO BE MOVED
DUE TO THE STRONG WINDS...IT IS BEST TO SECURE THEM IF POSSIBLE.
WIND GUSTS WILL BEGIN TO DIMINISH AS THE SUN SETS THIS
EVENING...HOWEVER BREEZY CONDITIONS WILL REMAIN INTO TONIGHT.
LAT...LON 3852 8297 3853 8269 3840 8256 3844 8233
3856 8229 3856 8217 3848 8206 3855 8206
3852 8162 3809 8144 3821 8308
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 14, 3:22 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Oct 14, 3:22 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 322 PM EDT SUN OCT 14 2012 .SYNOPSIS... COLD FRONT PASSES LATE TONIGHT INTO MONDAY MORNING. MUCH COOLER MONDAY AFTERNOON COMPARED TO SUNDAY. HIGH PRESSURE TUESDAY INTO WEDNESDAY. NEXT COLD FRONT THURSDAY INTO FRIDAY. && .NEAR TERM /THROUGH MONDAY/... SURFACE LOW PRESSURE CURRENTLY LOCATED OF LAKE MICHIGAN...WITH A COLD FRONT STRETCHING SOUTH INTO SOUTHEASTERN MISSOURI. STRONG PRESSURE GRADIENT IN PLACE AHEAD OF THE FRONT...RESULTING IN GUSTY WINDS OUT OF THE SOUTH/SOUTHEAST FOR THIS AFTERNOON INTO TONIGHT. NAM/GFS IN FAIR AGREEMENT WITH COLD FRONT REACHING OHIO RIVER AROUND 06Z...AND THEN EXITING THE EASTERN WV MOUNTAINS BY 12Z. HAVE ISOLATED TO SCATTERED POPS ENTERING SE OHIO IN NEXT FEW HOURS...WITH A BAND OF LIKELY POPS ALONG AND JUST AHEAD OF THE FRONT. WHILE THERMODYNAMICS ARE NOT REAL STRONG...THERE ARE LOTS OF DYNAMICS WITH THE FRONT...SO CONTINUED THE CHANCE OF THUNDER THROUGH ABOUT MIDNIGHT. VERY STOUT MID-LEVEL WINDS OF 30-50+ KTS EXPECTED TO REMAIN OVERHEAD OVERNIGHT. PRECIP MAY BE ABLE TO MIX A PORTION OF THIS DOWN TO THE SURFACE...SO DID INCLUDE THUNDERSTORMS WITH GUSTY WINDS IN THE WEATHER GRIDS...AND REALLY COULD SEE THAT WITH HEAVIER SHOWERS TOO. WITH WINDS AND CLOUDS...EXPECT LOWS TONIGHT TO BE VERY MILD FOR THIS TIME OF YEAR. NEW MAV/MET VERY CLOSE TO PREVIOUS FORECAST...AND BLENDING THEM IN RESULTED IN VERY LITTLE CHANGE. CONTINUED THE IDEA OF A NON-DIURNAL TREND FOR TOMORROW. MUCH OF THE CWA WILL SEE STEADY TEMPS FOR THE DAY...WITH SLIGHT COOLING IN THE MOUNTAINS THROUGH THE DAY...AND A BIT OF A DIURNAL INCREASE IN SE OHIO WHERE CAA WILL BE SLOWING AND CLOUDS WILL EVEN THIN A BIT. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... STRONG 500 MB TROF AXIS PASSING AROUND 00Z TUESDAY. WILL CONTINUE TO HOLD ONTO SOME LINGERING POPS....MAINLY PKB-CRW ON EAST. WITH 925 TO 850 MB WINDS VEERING A BIT MORE TOWARD THE NW FROM W...POPS MAY ACTUALLY INCREASE A BIT EARLY MONDAY EVENING COMPARED TO EARLIER IN THE AFTERNOON. 850 MB THERMAL TROF PASSES 06Z TO 12Z TUESDAY. NAM A DEGREE OR 2 WARMER THAN THE 12Z GFS. THINKING 850 MB TEMP MIN AROUND 2C TO 0C ACROSS CWA. DID GO WITH LESS CLOUDS FOR TUESDAY NIGHT AND WEDNESDAY. THOUGH WEAK MID LEVEL WARM AIR ADVECTION...ASSOCIATED WITH A DISTURBANCE PASSING THROUGH GREAT LAKES...MAY BRING SOME PARTLY CLOUDY CONDITIONS OVERNIGHT TUESDAY NIGHT OR EARLY WEDNESDAY. WITH 850 MB TEMPERATURES REBOUNDING AOA 10C...DID INCREASE MAXIMUM TEMPERATURES FOR WEDNESDAY. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... OVERALL UNSETTLED WEATHER PATTERN IN THE LONG TERM...WITH MODELS STARTING TO COME INTO BETTER AGREEMENT THAN IN PREVIOUS RUNS. PERIOD STARTS OUT WITH AN UPPER TROUGH DEEPENING OVER THE MIDWEST...AND EVENTUALLY SWINGING A COLD FRONT THROUGH THE AREA EITHER THURSDAY OR FRIDAY. THIS WILL BRING AN INCREASE IN SHOWER...AND ISOLD THUNDERSTORM ACTIVITY...AS WELL AS WARMING TEMPERATURES OUT AHEAD OF THE FRONT. AFTER FRONT EXITS TO THE EAST...UPPER LEVEL LOW WILL DEEPEN ACROSS THE U.S...AND AFFECT THE AREA OVER THE NEXT SEVERAL DAYS. ECMWF IS STARTING TO COME INTO LINE A BIT BETTER WITH THE GFS...WITH LOW DEEPENING ACROSS THE UPPER MIDWEST...KEEPING THE AREA IN A WARM SOUTHWESTERLY FLOW...UNTIL IT FINALLY KICKS OFF TO THE EAST LATE IN THE WEEK. ECMWF IS STILL A LITTLE DEEPER WITH THIS TROUGH ACROSS THE U.S. THAN THE GFS...BUT OVERALL...MODELS STARTING TO COME INTO AGREEMENT. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... CLOUDS AND WIND INCREASING IN ADVANCE OF A COLD FRONT THAT IS CURRENTLY STRETCHED FROM SE WISCONSIN SOUTH INTO EASTERN MISSOURI. VERY TIGHT PRESSURE GRADIENT AHEAD OF THE FRONT WILL CONTINUE THE WINDS THROUGH MUCH OF THE NEXT 24 HOURS...WITH GUSTS OF 20-30 KTS OUT OF THE S/SE. ALONG AND AHEAD OF THE FRONT WILL ALSO SEE SHOWERS AND THUNDERSTORMS ON THE INCREASE THIS EVENING INTO TONIGHT. IN THE STRONGER SHOWERS AND STORMS...COULD GET SOME ENHANCED WINDS OF 30-40 KTS...BUT HARD TO TIME ANYTHING LIKE THAT WITH NOTHING AT THE RADAR YET SO DID NOT INCLUDE IN TAFS. EXPECT VFR CONDITIONS INTO THIS EVENING...WITH A TRANSITION TO MVFR CEILINGS FROM WEST TO EAST THROUGH THE EVENING/OVERNIGHT...LINGERING INTO MONDAY. COULD ALSO SEE SOME MVFR VISIBILITIES IN HEAVIER SHOWERS THIS EVENING INTO TONIGHT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF STRONG WIND ALOFT AND MIXING DOWN TO SFC WITH CONVECTION COULD VARY. TIMING ON TRANSITIONS TO/FROM MVFR COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H M M M M M M M M M H BKW CONSISTENCY H H H H H H H H H M M M EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY M M M M M M M M M M M M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... NO WIDESPREAD IFR CONDITIONS EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MZ/50 NEAR TERM...MZ SHORT TERM...KTB LONG TERM...SL AVIATION...MZ
Hazardous weather outlook, Oct 14, 4:45 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EDT SUN OCT 14 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 445 AM EDT SUN OCT 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL ENTER SOUTHEAST OHIO AROUND MIDNIGHT...AND SWEEP QUICKLY EAST THROUGH WEST VIRGINIA OVERNIGHT. VERY STRONG WINDS ALOFT COULD MIX DOWN WITH THE STRONGEST STORMS...AND PRODUCE SOME WIND DAMAGE. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 14, 2:48 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT SUN OCT 14 2012
KYZ101-102-OHZ066-067-075-076-083>087-142100-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...
MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...BELPRE...
JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...
GALLIPOLIS...IRONTON...SOUTH POINT
248 PM EDT SUN OCT 14 2012
...STRONG...GUSTY WINDS WILL IMPACT SOUTHEAST OHIO AND PORTIONS
OF NORTHEAST KENTUCKY THIS AFTERNOON...
GUSTY WINDS HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT
APPROACHING THE AREA. BETWEEN 2 AND 3 O'CLOCK WIND GUSTS OF 25 TO
35 MPH WERE MEASURED IN SOUTHEAST OHIO...SUCH AS 29 MPH AT OHIO
UNIVERSITY AIRPORT IN ATHENS COUNTY.
WIND GUSTS ARE EXPECTED TO INCREASE TO 30 TO 45 MPH ACROSS
SOUTHEAST OHIO AND NORTHEAST KENTUCKY THROUGH THIS AFTERNOON.
WINDS THIS STRONG MAY CAUSE WEAK TREES...LIMBS AND AND BRANCHES TO
FALL. OUTSIDE ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE MAY
ALSO BE MOVED DUE TO THE STRONG WINDS...IT IS BEST TO SECURE THEM
IF POSSIBLE.
WIND GUSTS WILL BEGIN TO DIMINISH AS THE SUN SETS THIS
EVENING...HOWEVER BREEZY CONDITIONS WILL REMAIN INTO TONIGHT.
LAT...LON 3852 8297 3853 8269 3840 8256 3844 8233
3856 8229 3856 8217 3848 8206 3855 8206
3852 8162 3809 8144 3821 8308Local storm report, Oct 14, 4:08 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT SUN OCT 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM NON-TSTM WND DMG LOWER SALEM 39.56N 81.39W
10/14/2012 WASHINGTON OH PUBLIC
TREES DOWN FROM GUSTY SHOWERS
&&
EVENT NUMBER RLX1200514
TAXSpecial weather statement, Oct 14, 4:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT SUN OCT 14 2012
KYZ101-102-OHZ066-067-075-076-083>087-150000-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...
MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...BELPRE...
JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...
GALLIPOLIS...IRONTON...SOUTH POINT
449 PM EDT SUN OCT 14 2012
...STRONG...GUSTY WINDS WILL IMPACT SOUTHEAST OHIO AND PORTIONS
OF NORTHEAST KENTUCKY THIS AFTERNOON...
GUSTY WINDS HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT
APPROACHING THE AREA. WIND GUSTS TO AROUND 40 MPH HAVE BEEN
REPORTED IN SOUTHEAST OHIO AND NORTHEAST KENTUCKY THIS AFTERNOON.
WIND GUSTS TO AROUND 40 MPH WILL CONTINUE INTO THE EARLY EVENING
ACROSS SOUTHEAST OHIO AND NORTHEAST KENTUCKY. WINDS THIS STRONG
MAY CAUSE WEAK TREES...LIMBS AND AND BRANCHES TO FALL. OUTSIDE
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE MAY ALSO BE MOVED
DUE TO THE STRONG WINDS...IT IS BEST TO SECURE THEM IF POSSIBLE.
WIND GUSTS WILL BEGIN TO DIMINISH AS THE SUN SETS THIS
EVENING...HOWEVER BREEZY CONDITIONS WILL REMAIN INTO TONIGHT.
LAT...LON 3852 8297 3853 8269 3840 8256 3844 8233
3856 8229 3856 8217 3848 8206 3855 8206
3852 8162 3809 8144 3821 8308The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 2:48 PM EDT | Special Weather Statement | RLX | Cabell, Lincoln, Putnam | 2 hr |
Nearby
Special Weather Statements in West Virginia, 2012Special Weather Statements in Kentucky, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.